Talya Shahal, MD. Dr. Shahal has no financial relationships with companies related to this material.
STUDY TYPE: Cohort study
Stimulant use among older adults has increased in recent years, not only for the treatment of ADHD but also for various off-label indications. We know stimulants are associated with cardiovascular (CV) safety concerns. So how worried should we be when prescribing them to older adults?
In this population-based cohort study, researchers explored the association between a stimulant prescription and the risk of adverse CV events among adults ages 66 years and older in Ontario, Canada, between 2002 and 2016. The researchers used health care databases to compare 6,457 older adults who received a new stimulant prescription to a control group of 24,853 older adults who did not take stimulants. The primary outcome was any CV event, which the investigators defined as an emergency department visit or hospitalization for myocardial infarction, stroke, transient ischemic attack (TIA), or ventricular arrhythmia.
Older adults taking stimulants were found to have a 40% increased risk of CV events at 30 days compared to those who had not received stimulants, but this association was not found at 180 or 365 days after stimulant initiation. A secondary analysis of individual adverse events found that stimulant initiation was associated with a 300% increased risk of ventricular arrhythmia and a 60% increased risk of stroke or TIA at 30 days. The arrhythmia association persisted at 180 days but not 365 days, while the stroke/TIA association did not persist at either time point. Stimulant initiation was also associated with a 240% increase in all-cause mortality in the first 30 days. This risk did not persist at 180 days and even decreased by 30% at 365 days.
The authors note a possible selection bias in which patients who continued stimulant prescriptions over the long term represented a subset of patients at lower CV risk. Other limitations include missing clinical variables such as smoking history, alcohol use, and BMI, which can affect CV risk.
In older adults, stimulants might not correlate with a significant risk of CV adverse events beyond the first month. However, these findings should be interpreted with caution, particularly as clinicians may discontinue stimulant prescriptions among patients who exhibit early CV symptoms. We should review a patient’s cardiac history, obtain a baseline ECG, and discuss the elevated risk of stroke/TIA and ventricular arrhythmia before starting stimulants. After monitoring our patients during the first weeks of treatment, we can now feel more comfortable continuing stimulant prescriptions for longer durations.
PO Box 626, Newburyport MA 01950